Comparison of Aspirin and Paracetamol
Disclaimer: This work has been submitted by a student. This is not an example of the work written by our professional academic writers. You can view samples of our professional work here.
Any opinions, findings, conclusions or recommendations expressed in this material are those of the authors and do not necessarily reflect the views of UK Essays.
Published: Thu, 24 May 2018
Pain is a sensation and it is due to injury or illness. People might experience pain that is steady and constant or sharp and sudden. In addition, pain can be mild, moderate and severe. Depending on the level of pain, it can be treated in different ways. Normally, it will affect people’s ability to carry out daily activities and thus people will seek for medical attention or take some medication to relief from it. The most common painkillers available today are aspirin and paracetamol. Both medications have similarities as well as differences in terms of usage, mechanism of actions, side effects, food and drug interaction and lastly effectiveness.
Both aspirin and paracetamol are used for analgesic treatment. [1-3]. Analgesic are mainly to provide pain relief effect. They are used to soothe headache, toothache, menstrual pain and weeks in short-term basis. However, some people might need them in long-term basis to treat painful condition for instance, rheumatoid arthritis and chronic back pain. Secondly, both medication have antipyretic effect which help to treat fever. [1-3] However both medications have some clear differences in terms of usage. Aspirin is more widely used by doctors and pharmacists as it not only can be used to reduce fever and pain, it also has anticoagulant and anti-inflammatory properties. [1-3] It is very useful to prevent atrial fibrillation, heart attack or even stoke as it have blood tinning effect which reduce the blood from clotting easily within the blood vessel. [2-3] Inflammation is the body’s response to injury and irritation consequently redness or swelling will appear at the skin of the body. A higher dose is required for aspirin to this therapeutic effect.
Aspirin and paracetamol has similar mechanism of actions in body system. This two medication both act on the Central Nervous System (CNS) of the brain. The main substances in the mechanism of actions are prostaglandins and thromboxane. [2,3]. Prostaglandins will amplify the pain signal transmitted to the brain which sent via nerves, making the feeling of pain more intense and inflammation might appear at the affected site. Other than that, prostaglandins also constrict blood vessel, promote aggregation of the blood platelets and also involved in inflammation process. While for thromboxane, it is an aggregating agent which will form a mesh at the damaged area to block and stop the flow of blood when it is activated. Cyclooxygenase is a type of enzyme which will produce prostaglandins and activate thromboxane. Aspirin and paracetamol will first stick to the enzyme cyclooxygenase which in turn inhibit the enzyme from producing prostaglandins. Therefore, the feeling of pain is not amplified and reduced the swelling at the damaged site.[2,3,10] Inhibition of cyclooxygenase is irreversible and directly blocks the active site of enzyme. In contrast, paracetamol block cyclooxygenase in a indirect way and the blockage is insufficient if there are presence of peroxide.. Studies showed that paracetamol inhibit cyclooxygenase I ,II, III, however aspirin only inhibit cyclooxygenase I and II only. [2,3]
People are very concern about the side effect of a particular medication. Side effect basically can be range from mild to severe. Mild side effect will not endanger one’s health, but if the symptoms persist, he or she is advisable to seek go to hospital immediately. Aspirin and paracetmol share same common side effects for instance, headache, heartburn, nausea and stomach discomfort. [4-5] Most of the patients will just ignore the mild side effect and continue their medication. However, attention is needed if any of serious side effect appear after taking either aspirin or paracetamol. Both medications show different severe side effect. For aspirin, people might experience severe diarrhea, black and bloody faces, and internal bleeding. [4-5] Risk of excessive bleeding is higher for geriatric due to thinning of stomach and intestine wall among elderly.  Besides that, use of aspirin for children ages 12 and under must be more concern as risk of Reye’s syndrome is widely increased.  In addition, people will suffer from hives, facial swelling and difficult in breathing as a result of severe allergic reaction.  Nevertheless, serious side effects for paracetamol are bloody urine or faces, ulcers and white patches in the mouth and on the throat, skin rashes, jaundice, unusual bleeding and bruising, pain can weakness appear in back or side of the body and low-grade fever with chills.  Patients who use paracetamol as long term treatment will have severe liver damage and eventually causes liver failure or liver cirrhosis.  Paracetamol consider safe for elderly but attention is needed for children because they will experience some common side effect such as loss of appetite, constipation, insomnia and some common side effects show by most of the people.  However, some serious side effects like difficulty urinating, severe allergic, severe dizziness, unusual heartbeat , hallucination, mood swing or other unusual side effects that occur, immediate medical attention is needed. 
Before taking any medication include aspirin and paracetamol, patient must check with their pharmacist or doctor about diet as food-drug interaction might occur. Drugs and certain food and supplement cannot be taken at the same time as the food taken will react with the ingredient in the medicine and affect the effectiveness of the drug or some symptoms of side effect can appear in a more severe way. Avoid alcohol when taking either aspirin or paracetamol. [6-8]High quantities of alcohol with aspirin can cause gastrointestinal bleeding or internal bleeding, however moderate consumption of alcohol is acceptable but it is advisable to discuss with doctors before that.[6,8] Combination of alcohol and paracetamol can cause hepatotoxicity which is a phenomena where toxins accumulate at the liver and will eventually cause liver damage and liver failure.[7,8] Next, both medication also cannot taken with caffeine as caffeine can affect the effectiveness and absorption of respective medication in the body. However, when patient taking aspirin, they have to be more concern on their diet. If aspirin is taken in high dosage, patient is advisable to eat more food that are high in vitamin K, vitamin C and folate for instance, green vegetables are fruits. Besides that, herbals and supplements such as garlic, ginger, and ginseng should take in small amount.
- Andrew Dickman. Choosing over-the-counter analgesics. A Royal Pharmaceutical Society publication. 1 NOV 2008.
- DrugBank: Acetylsalicylic acid(DB00945). [Internet].2015 [Cited 2015 May 1]. Available from: http://www.drugbank.ca/drugs/db00945
- DrugBank: Acetaminophen(DB00316). [Internet].2015 [Cited 2015 May 1]. Available from: http://www.drugbank.ca/drugs/db00316
- Anna Duggett. Paracetamol Side Effect [Internet]. 2012 May 3. [Cited 2015 May 1]. Available from: http://www.drugsdb.com/otc/paracetamol/paracetamol-side-effects/
- Maria Bogdanova. Aspirin Side Effects [Internet]. 2012 April 27. [Cited 2015 May 1]. Available from: http://www.drugsdb.com/otc/aspirin/aspirin-side-effects/
- Anna Duggett. Paracetamol and Alcohol [Internet]. 2012 May 3. [Cited 2015 May 1]. Available from: http://www.drugsdb.com/otc/paracetamol/paracetamol-and-alcohol/
- Maria Bogdanova. Aspirin and Alcohol [Internet]. 2012 April 27. [Cited 2015 May 1]. Available from: http://www.drugsdb.com/otc/aspirin/aspirin-and-alcohol/
- L. Bellows and R. Moore. Nutrient-Drug Interactions and Food. 2015 [Cited 2015 May 1] Available from: http://www.ext.colostate.edu/pubs/foodnut/09361.html
- Vincenzo Crawford. Pharmacokinetics and Pharmacodynamics of Acetaminophen and Aspirin. [Internet]. 2015. [Cited 2015 May 1] Available from: http://www.academia.edu/9549278/Pharmacokinetics_and_Pharmacodynamics_of_Acetaminophen_and_Aspirin_By_Vincenzo_Crawford
- Aspree. 2015. [Cited 2015 May 1]. Available from: http://www.aspree.org/AUS/aspree-content/aspirin/how-aspirin-works.aspx
Cite This Work
To export a reference to this article please select a referencing stye below: